Hail, Iron
- When
- August 14, 2:10 PM MST to 2:30 PM MST
- Where
- Iron County, Modena
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.800, -113.917
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 14, 1:30 PM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 230 PM MDT SUN AUG 14 2005 .SYNOPSIS...A DRY AIRMASS WILL BE IN PLACE OVER NORTHERN UTAH THROUGH TONIGHT WHILE MOIST AND UNSTABLE CONDITIONS CONTINUE OVER THE SOUTH. AN UPPER LEVEL TROUGH WILL LIFT INTO UTAH MONDAY AND THEN CONTINUE TO AFFECT THE REGION TUESDAY THROUGH WEDNESDAY BRINGING UNSETTLED WEATHER. && .DISCUSSION...DEFORMATION ZONE RIGHT OVER SOUTHWEST UTAH THIS AFTERNOON AS STORMS NEAR THE NEVADA BORDER ARE TRACKING NORTHWARD AND THE STORMS IN KANE AND GARFIELD COUNTRIES ARE DRIFTING SOUTHWARD. LOOK FOR STRONG THUNDERSTORMS TO CONTINUE THROUGH THIS EVENING. HAVE RECEIVED NICKEL SIZE HAIL REPORT WESTERN IRON COUNTY SO THERE IS LIKELY HAIL CONTAMINATION AFFECTING SOME OF THE RAINFALL RATES ACROSS THIS REGION. SO WILL TAKE THAT INTO ACCOUNT WHEN CONSIDERING ISSUING FLASH FLOOD WARNINGS. THE MAIN AREA OF CONCERN FOR FLASH FLOODING THIS EVENING WILL BE IN EASTERN KANE COUNTY AS FLOW ALOFT IS VERY WEAK AND THUNDERSTORMS THAT BUILD UP ON THE MOUNTAINS NEAR BRYCE WILL LIKELY TRACK SLOWLY SOUTHEAST DOWN THE DRAINAGES EXACERBATING RUNOFF. THE 18Z RUN OF THE NAM NOW MORE IN LINE WITH THE GFS IN BRINGING INSTABILITY AND MOISTURE UP TO ABOUT I-80 BY 00Z TUESDAY. LIKE THIS IDEA AND HAVE INCREASED POPS IN SOME AREAS TO LIKELY FOR MONDAY AND MONDAY EVENING AS GOOD UPPER LEVEL DIVERGENCE SUPPORTED BY BOTH GFS AND NAM. THE JET ROUNDING THE BOTTOM OF THE LOW OFF CALIFORNIA COMES ACROSS THE REGION TUESDAY FOR WIDESPREAD LIFT. THE CONCERN HERE IS THAT EXTENSIVE CLOUD COVER COULD PUT A CAP ON CONVECTION SO ALTHOUGH LIKELY POPS ARE SUPPORTED BY UPPER LEVEL DYNAMICS HAVE KEPT VALLEY POPS IN THE CHANCE RANGE. THE OPENED TROUGH MOVES THROUGH ON WEDNESDAY CREATING MORE INSTABILITY FOR CONVECTION ALTHOUGH PERHAPS NOT AS WIDESPREAD AS TUESDAY. THE TROUGH OVER THE NORTHERN TIER STATES THAT HELPS EJECT OUT THIS OPEN TROUGH WILL BRING A DRIER WEST TO NORTHWEST FLOW IN ACROSS THE REGION THURSDAY ACCORDING TO THE NEW 12Z GFS. MOISTURE IS EXPECTED TO DECREASE BUT ENOUGH WILL REMAIN INTO FRIDAY FOR AT LEAST MOUNTAIN CONVECTION. THE EC AND UK ARE SLOWER WITH THE TROUGH WHICH WOULD KEEP A MORE MOIST SOUTHWEST FLOW OVER REGION. LIKE GFS IDEA AS IT HANDLED LAST TROUGH THAT MOVED THROUGH PAC NW BETTER. && .HYDRO...RADAR ESTIMATES OF 2-3 INCHES HAVE OCCURRED IN SOME DRAINAGE BASINS THIS AFTERNOON AND EXPECTED LOCAL HEAVY RAINFALL RATES TO CONTINUE THROUGH THIS EVENING IN SOUTH CENTRAL AND SOUTHWEST UTAH. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THROUGH THIS EVENING OVER SOUTHERN UTAH. EVEN DEEPER MOISTURE MOVES IN FOR MONDAY AND TUESDAY WITH ACTIVITY SPREADING NORTHWARD INTO NORTHERN UTAH BY MONDAY EVENING. && .AVIATION...NONE. SEE SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FFA SOUTHERN UTAH THIS EVENING. WY...NONE. && STRUTHWOLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 500 AM MDT SUN AUG 14 2005 UTZ012>021-151300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 500 AM MDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH. .DAY ONE... TODAY SCATTERED THUNDERSTORMS WILL AFFECT THE REGION TODAY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE IN FAR SOUTHERN UTAH INTO THE EVENING HOURS. THE FLASH FLOOD POTENTIAL REMAINS HIGH OVER PARTS OF SOUTHERN UTAH. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY ACROSS SOUTHERN UTAH. SOME OF THESE STORMS WILL BE STRONG AND CONTAIN VERY HEAVY RAIN...HAIL AND GUSTY WIND. SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH FRIDAY. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. UTZ001>011-WYZ021-151300- CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS- SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN- WESTERN UINTA MOUNTAINS- 500 AM MDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE... TODAY ISOLATED THUNDERSTORMS WILL OCCUR OVER THE UINTA MOUNTAINS AND WASATCH PLATEAU. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY INCREASING THUNDERSTORMS ARE FORECAST FOR MONDAY AFTERNOON INTO TUESDAY. SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAIN...HAIL AND STRONG GUSTY WIND. SCATTERED THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH FRIDAY. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AOT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
213 PM MDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL MODENA 37.80N 113.92W
08/14/2005 0.88 INCH IRON UT TRAINED SPOTTER
&&
BROWNThe Cedar City radar (KICX), 96 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468978.